Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



A dichotomy for Fatou components of polynomial skew products

Author: Roland K. W. Roeder
Journal: Conform. Geom. Dyn. 15 (2011), 7-19
MSC (2010): Primary 32H50; Secondary 37F20, 57R19
Published electronically: February 3, 2011
MathSciNet review: 2769221
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider polynomial maps of the form $ f(z,w) = (p(z),q(z,w))$ that extend as holomorphic maps of $ \mathbb{CP}^2$. Mattias Jonsson introduces in ``Dynamics of polynomial skew products on $ \mathbf{C}^2$'' [Math. Ann., 314(3): 403-447, 1999] a notion of connectedness for such polynomial skew products that is analogous to connectivity for the Julia set of a polynomial map in one-variable. We prove the following dichotomy: if $ f$ is an Axiom-A polynomial skew product, and $ f$ is connected, then every Fatou component of $ f$ is homeomorphic to an open ball; otherwise, some Fatou component of $ F$ has infinitely generated first homology.

References [Enhancements On Off] (What's this?)

  • 1. Eric Bedford and Mattias Jonsson.
    Dynamics of regular polynomial endomorphisms of $ {\bf C}\sp k$.
    Amer. J. Math., 122(1):153-212, 2000. MR 1737260 (2001c:32012)
  • 2. Laura DeMarco and Suzanne Lynch Hruska.
    Axiom A polynomial skew products of $ \mathbb{C}^2$ and their postcritical sets.
    Ergodic Theory Dynam. Systems, 28(6):1749-1779, 2008. MR 2465599 (2009m:37132)
  • 3. John Erik Fornæss and Nessim Sibony.
    Complex dynamics in higher dimension. II.
    In Modern methods in complex analysis (Princeton, NJ, 1992), volume 137 of Ann. of Math. Stud., pages 135-182. Princeton Univ. Press, Princeton, NJ, 1995. MR 1369137 (97g:32033)
  • 4. Phillip Griffiths and Joseph Harris.
    Principles of algebraic geometry.
    Wiley-Interscience [John Wiley & Sons], New York, 1978.
    Pure and Applied Mathematics. MR 507725 (80b:14001)
  • 5. Robert C. Gunning.
    Introduction to holomorphic functions of several variables. Vol. I.
    The Wadsworth & Brooks/Cole Mathematics Series. Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, CA, 1990.
    Function theory. MR 1052649 (92b:32001a)
  • 6. Stefan-M. Heinemann.
    Julia sets for holomorphic endomorphisms of $ {\bf C}^n$.
    Ergodic Theory Dynam. Systems, 16(6):1275-1296, 1996. MR 1424399 (97j:32020)
  • 7. Stefan-M. Heinemann.
    Julia sets of skew products in $ {\bf C}^2$.
    Kyushu J. Math., 52(2):299-329, 1998. MR 1645451 (99g:32048)
  • 8. Suzanne Lynch Hruska and Roland K.W. Roeder.
    Topology of Fatou components for endomorphisms of $ \mathbb{CP}^k$: linking with the green's current.
    Fundamenta Mathematica, 210(1):73-98, 2010. MR 2720217
  • 9. John H. Hubbard and Peter Papadopol.
    Superattractive fixed points in $ {\bf C}\sp n$.
    Indiana Univ. Math. J., 43(1):321-365, 1994. MR 1275463 (95e:32025)
  • 10. John Hamal Hubbard.
    Teichmüller theory and applications to geometry, topology, and dynamics. Vol. 1.
    Matrix Editions, Ithaca, NY, 2006.
    Teichmüller theory with contributions by Adrien Douady, William Dunbar, Roland Roeder, Sylvain Bonnot, David Brown, Allen Hatcher, Chris Hruska and Sudeb Mitra, with forewords by William Thurston and Clifford Earle. MR 2245223 (2008k:30055)
  • 11. Mattias Jonsson.
    Dynamical studies in several complex variables.
    PhD thesis, Royal Institute of Technology, 1997. MR 2715249
  • 12. Mattias Jonsson.
    Dynamics of polynomial skew products on $ \mathbf{C}\sp 2$.
    Math. Ann., 314(3):403-447, 1999. MR 1704543 (2000f:32025)
  • 13. M. Yu. Lyubich.
    Some typical properties of the dynamics of rational mappings.
    Uspekhi Mat. Nauk, 38(5(233)):197-198, 1983. MR 718838 (85f:58063)
  • 14. R. Mañé, P. Sad, and D. Sullivan.
    On the dynamics of rational maps.
    Ann. Sci. École Norm. Sup. (4), 16(2):193-217, 1983. MR 732343 (85j:58089)
  • 15. John Milnor.
    Dynamics in one complex variable, volume 160 of Annals of Mathematics Studies.
    Princeton University Press, Princeton, NJ, third edition, 2006. MR 2193309 (2006g:37070)
  • 16. Roland K. W. Roeder.
    A degenerate Newton's map in two complex variables: linking with currents.
    J. Geom. Anal., 17(1):107-146, 2007. MR 2302877 (2009j:37068)
  • 17. Olivier Sester.
    Hyperbolicité des polynômes fibrés.
    Bull. Soc. Math. France, 127(3):393-428, 1999. MR 1724402 (2000j:37057)
  • 18. Olivier Sester.
    Combinatorial configurations of fibered polynomials.
    Ergodic Theory Dynam. Systems, 21(3):915-955, 2001. MR 1836438 (2002d:37074)
  • 19. Nessim Sibony.
    Dynamique des applications rationnelles de $ {\bf P}^ k$.
    In Dynamique et géométrie complexes (Lyon, 1997), volume 8 of Panor. Synthèses, pages ix-x, xi-xii, 97-185. Soc. Math. France, Paris, 1999. MR 1760844 (2001e:32026)
  • 20. Zbigniew Slodkowski.
    Extensions of holomorphic motions.
    Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 22(2):185-210, 1995. MR 1354904 (96k:30026)
  • 21. Hiroki Sumi.
    Dynamics of postcritically bounded polynomial semigroups III: classification of semi-hyperbolic semigroups and random Julia sets which are Jordan curves but not quasicircles.
    Ergodic Theory Dynam. Systems, 30(6):1869-1902, 2010.
  • 22. Tetsuo Ueda.
    Fatou sets in complex dynamics on projective spaces.
    J. Math. Soc. Japan, 46(3):545-555, 1994. MR 1276837 (95d:32030)

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 32H50, 37F20, 57R19

Retrieve articles in all journals with MSC (2010): 32H50, 37F20, 57R19

Additional Information

Roland K. W. Roeder
Affiliation: IUPUI Department of Mathematical Sciences, LD Building, Room 270, 402 North Blackford Street, Indianapolis, Indiana 46202-3267

Keywords: Fatou components, linking numbers, closed currents, holomorphic motions
Received by editor(s): May 12, 2010
Received by editor(s) in revised form: January 1, 2011, and January 2, 2011
Published electronically: February 3, 2011
Additional Notes: Research was supported in part by startup funds from the Department of Mathematics at IUPUI
Article copyright: © Copyright 2011 Roland K. W. Roeder

American Mathematical Society